Journal Article

Mechanisms and Management of Antibiotic-Associated Diarrhea

Christoph Högenauer, Heinz F. Hammer, Guenter J. Krejs and C. Reisinger

in Clinical Infectious Diseases

Published on behalf of Infectious Diseases Society of America

Volume 27, issue 4, pages 702-710
Published in print October 1998 | ISSN: 1058-4838
Published online October 1998 | e-ISSN: 1537-6591 | DOI: http://dx.doi.org/10.1086/514958
Mechanisms and Management of Antibiotic-Associated Diarrhea

More Like This

Show all results sharing these subjects:

  • Infectious Diseases
  • Immunology
  • Public Health and Epidemiology
  • Microbiology

GO

Show Summary Details

Preview

Only 10%–20% of all cases of antibiotic-associated diarrhea (AAD) are caused by infection with Clostridium difficile. Other infectious organisms causing AAD include Clostridium perfringens, Staphylococcus aureus, Klebsiella oxytoca, Candida species, and Salmonella species. Most of the clinically mild AAD cases are due to functional disturbances of intestinal carbohydrate or bile acid metabolism, to allergic and toxic effects of antibiotics on intestinal mucosa, or to pharmacological effects on motility. Saccharomyces boulardii and Enterococcus SF68 can reduce the risk of developing AAD. Patients receiving antibiotic treatment should avoid food containing high amounts of poorly absorbable carbohydrates. Mild cases of AAD that may or may not be caused by C. difficile can be resolved by discontinuation of antibiotic therapy and by dietary carbohydrate reduction. Only severe AAD caused by C. difficile requires specific antibiotic treatment.

Journal Article.  0 words. 

Subjects: Infectious Diseases ; Immunology ; Public Health and Epidemiology ; Microbiology

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.